Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 152, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 19, 2000, 1:00 AM CDT for Rice County, Kansas. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 19, 2000, 1:00 AM CDT (06:00 UTC)
- Expired
- Jul 19, 2000, 2:00 AM CDT
- In force
- 60 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Rice County, KS
The radar
The Wichita radar (KICT), 107 km from the middle of the area, began a volume at 06:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 1:25 AM CDT | Thunderstorm Wind 52 E | Lyons, KS | |
| Jul 19, 1:25 AM CDT | Thunderstorm Wind 52 E | Lyons, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 10:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.0 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2427 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 2047 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 190600 SVRICT KSC159-190700- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 100 AM CDT WED JUL 19 2000 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RICE COUNTY IN CENTRAL KANSAS * UNTIL 200 AM CDT. * AT 100 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES WEST OF LYONS...OR ABOUT 27 MILES NORTHWEST OF HUTCHINSON...MOVING SOUTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR LYONS AROUND 105 AM CDT... 7 MILES NORTHEAST OF STERLING AROUND 110 AM CDT... 10 MILES SOUTHWEST OF LITTLE RIVER AROUND 115 AM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF DIMES... WINDS UP TO 60 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RICE COUNTY UNTIL 200 AM CDT. LAT...LON 3850 9825 3833 9848 3815 9819 3851 9791 HOWERTON NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:35 PM CDT, 10 hours 25 minutes earlier.
Area forecast discussion, Jul 18, 2:35 PM CDT, 10 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 235 PM CDT TUE JUL 18 2000 MAIN FCST PROBLEMS: POPS/TEMPS OVER NEXT 48 HRS. MODERATE W-NW FLOW ALOFT PATTERN WL PREVAIL OVER KS DURING THIS PD. MCV OVER ERN KS/WRN MO WL CONTINUE TO MOVE EWD THIS EVENING WITH SOME SUBSIDENCE EXPECTED TO CONTINUE IN ITS WAKE OVER MUCH OF THE FCST AREA. MAIN SFC FRONTAL BOUNDARY EXTENDED FROM NRN MO...ACROSS NERN KS INTO CNTRL NE AT MIDDAY. A WEAKER SFC TROF WAS DRAPED ACROSS SERN KS. ALL MODELS SUGGEST SOME SWD MOVEMENT OF THE FRONT TONIGHT BEHIND THE MCV. THIS SEEMS REASONABLE ESPECIALLY IF STORMS FIRE IN MO TONIGHT. 700 WAA DEVELOPS OVER WRN/S-CNTRL NEBRASKA LATE TON IN CONJUNCTION WITH WEAK 850 MB FRONTOGENETICAL FORCING. MAY SEE SCT T-STORMS DEVELOP IN THAT REGION LATE THIS EVE OR OVERNIGHT, BUT NOT EXPECTING DEVELOPMENT IN OUR FCST AREA. IF AN MCS FORMS, IT COULD VERY WELL MOVG SEWD ACROSS CNTRL/SERN KS WED AM/EARLY AFTERNOON. BY 12Z WED, MODELS AGREE SFC FRONT WL EXTEND FROM SRN MO...ACROSS SERN AND CNTRL KS UP INTO W/CNTRL NE. BY WED EVE, MODELS DISAGREE ON FRONTAL PSN. FEEL NGM LIFTS IT NWD TOO FAR, AND PREFER SLIGHTLY N OF THE ETA PSN. LOW LVL MOISTURE WL POOL ALONG AND N OF THIS FRONT. WATER VAPOR DOES SHOW A SHORTWAVE IN ID/NV THIS PM, WHICH THE MODELS GENERALLY SHOW MOVG EWD ACROSS NEBRASKA LATE WED/WED NIGHT. IT APPEARS AN EVEN BETTER CHC WL BE FOR STORMS TO FIRE IN UPSLOPE PATTERN OVER WRN KS/WRN NE DURING THE PM, WITH AN MCS FORMING AND MOVG SEWD ACROSS THE FCST AREA WED NIGHT ON NOSE OF 30 KT LLJ. MAY SEE SOME ENHANCED LIFT IN RR QUAD OF 80 KT UPR JET STREAK MOVG ACROSS NE/IA. MCS ACTIVITY COULD LINGER INTO MORNING HRS THURS. FOR TEMPS, WENT NR NGM MOS LOWS TONIGHT. SLIGHTLY BLO MOS WED IN CNTRL KS IN AREA OF UPSLOPE/MOISTURE POOLING AND WITH MOS ELSEWHERE. NR MOS LOWS WED NIGHT. BIASED TOWARD AVN FAN TEMPS THURS WITH E-SERLY UPSLOPE FLOW AND FRONT LIKELY SUPPRESSED SWD OVER SRN KS FROM CONSIDERABLE MCS ACTIVITY FROM WED NIGHT. EXTENDED PD...UPR RIDGE RETROGRADES INTO THE SRN ROCKIES BY FRIDAY AND IS THEN FCST TO REMAIN THERE THIS WEEKEND ACCORDING TO THE MRF/CANADIAN. THE ECMWF TENDS TO MOVE THE RIDGE BACK EWD OVER KS/OK BY 12Z MON WITH MRF KEEPING IT TO THE WEST. LEANING WITH MRF/CANADIAN, PATTERN IS ONE OF NW FLOW ALOFT. SFC/850 FRONT MOVES JUST SOUTH OF REGION BY FRI AM, AND THEN SHOULD EDGE FURTHER SWD INTO N TX BY SUNDAY FROM DIURNAL CONVECTION. HOWEVER MOISTURE SHOULD REMAIN NORTH OF FRONT FROM SRN KS UP INTO THE CENTRAL HI PLAINS WHERE UPSLOPE FLOW WL RESIDE. WL GENERALLY MAINTAIN INTEGRITY OF PREVIOUS FCST FOR CHC OF MNLY NIGHTTIME/EARLY MORNING THUNDERSTORMS. TEMPS NR SEASONAL. PRELIMINARY DISCUSSION WITH OFFICIAL FCST CONTAINED IN TOPZFPICT. .ICT...NONE.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 11:44 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 61 min |
| Jul 19, 12:33 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 57 min |
| Jul 19, 4:22 AM CDT | Severe Thunderstorm Warning | ICT | Barton | 53 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.